Mathematische Zeitschrift

, Volume 270, Issue 3–4, pp 659–698 | Cite as

Geodesic flows and Neumann systems on Stiefel varieties: geometry and integrability

  • Yuri N. FedorovEmail author
  • Božidar Jovanović


We study integrable geodesic flows on Stiefel varieties V n,r  = SO(n)/SO(nr) given by the Euclidean, normal (standard), Manakov-type, and Einstein metrics. We also consider natural generalizations of the Neumann systems on V n,r with the above metrics and proves their integrability in the non-commutative sense by presenting compatible Poisson brackets on (T * V n,r )/SO(r). Various reductions of the latter systems are described, in particular, the generalized Neumann system on an oriented Grassmannian G n,r and on a sphere S n−1 in presence of Yang–Mills fields or a magnetic monopole field. Apart from the known Lax pair for generalized Neumann systems, an alternative (dual) Lax pair is presented, which enables one to formulate a generalization of the Chasles theorem relating the trajectories of the systems and common linear spaces tangent to confocal quadrics. Additionally, several extensions are considered: the generalized Neumann system on the complex Stiefel variety W n,r  = U(n)/U(nr), the matrix analogs of the double and coupled Neumann systems.

Mathematics Subject Classification (2000)

17B80 53D25 70H06 70H33 70H45 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adams M.R., Harnad J., Previato E.: Isospectral Hamiltonian flows in finite and infinite dimensions. I. Generalized Moser systems and moment maps into loop algebras. Commun. Math. Phys. 117(3), 451–500 (1988)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Adams M.R., Harnad J., Hurtubise J.: Isospectral Hamiltonian flows in finite and infinite dimensions. II. Integration of flows. Commun. Math. Phys. 134(3), 555–585 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Arnold, V.I., Kozlov, V.V., Neishtadt, A.I.: Mathematical aspects of classical and celestial mechanics. In: Itogi Nauki i Tekhniki. Sovr. Probl. Mat. Fundamental’nye Napravleniya, vol. 3, VINITI, Moscow 1985 (Russian) [English transl.: Encyclopadia of Math. Sciences. vol. 3. Springer-Verlag, Berlin (1989)]Google Scholar
  4. 4.
    Arvanitoyeorgos, A., Dzhepko, V.V., Nikonorov, Yu.G.: Invariant Einstein metrics on some homogeneous spaces of classical Lie groups. Can. J. Math. 61(6), 1201–1213 (2009). arXiv: math/0612504 [math.DG].Google Scholar
  5. 5.
    Besse A.: Einstein Manifolds, A Series of Modern Surveys in Mathematics. Springer, Berlin (1987)Google Scholar
  6. 6.
    Bloch A.M., Crouch P.E., Marsden J.E., Ratiu T.S.: The symmetric representation of the rigid body equations and their discretization. Nonlinearity 15, 1309–1341 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Bloch A.M., Crouch P.E., Sanyal A.K.: A variational problem on Stiefel manifolds. Nonlinearity 19, 2247–2276 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Bogoyavlenski O.I.: New integrable problem of classical mechanics. Commun. Math. Phys. 94, 255–269 (1984)CrossRefGoogle Scholar
  9. 9.
    Bolsinov, A.V.: Compatible Poisson brackets on Lie algebras and the completeness of families of functions in involution. Izv. Acad. Nauk SSSR, Ser. matem. 55(1), 68–92 (1991) (Russian) [English translation: Math. USSR-Izv. 38(1), 69–90 (1992)]Google Scholar
  10. 10.
    Bolsinov, A.V., Jovanović, B.: Integrable geodesic flows on homogeneous spaces. Matem. Sbornik 192(7),21–40 (2001) (Russian) [English translation: Sb. Mat. 192(7–8), 951–968 (2001)]Google Scholar
  11. 11.
    Bolsinov, A.V., Jovanović, B.: Non-commutative integrability, moment map and geodesic flows. Annals of Global Analysis and Geometry 23(4), 305–322 (2003). arXiv: math-ph/0109031.Google Scholar
  12. 12.
    Bolsinov A.V., Jovanović B.: Complete involutive algebras of functions on cotangent bundles of homogeneous spaces. Math. Z 246(1-2), 213–236 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Bolsinov, A.V., Jovanović, B.: Magnetic Flows on Homogeneous Spaces, Com. Mat. Helv. 83(3), 679–700 (2008). arXiv: math-ph/0609005.Google Scholar
  14. 14.
    Brailov, A.V.: Construction of complete integrable geodesic flows on compact symmetric spaces. Izv. Acad. Nauk SSSR, Ser. matem. 50(2), 661–674 (1986) (Russian) [English translation: Math. USSR-Izv. 50(4), 19–31 (1986)]Google Scholar
  15. 15.
    Chasles M.: Les lignes géodésiques et les lignes de courbure des surfaces du segond degré. J. Math. 11, 5–20 (1846)Google Scholar
  16. 16.
    Dirac P.A.: On generalized Hamiltonian dynamics. Can. J. Math. 2(2), 129–148 (1950)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Dragović, V., Gajić B., Jovanović B.: Singular Manakov flows and geodesic flows on homogeneous spaces, transform. Groups 14(3), 513–530 (2009). arXiv:0901.2444 [math-ph]Google Scholar
  18. 18.
    Dubrovin, B.A., Krichever, I.M., Novikov, S.P.: Integrable Systems I. In: Itogi Nauki i Tekhniki. Sovr.Probl.Mat. Fund.Naprav. vol. 4, VINITI, Moscow 1985 (Russian) [English transl.: Encyclopaedia of Math. Sciences. vol. 4, 173–280 (1989) Springer, Berlin]Google Scholar
  19. 19.
    Efimov D.I.: The magnetic geodesic flows on a homogeneous symplectic manifold. Siberian Math. J. 46(1), 83–93 (2005)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Fedorov Yu.N.: Integrable systems, Lax representation and confocal quadrics. Am. Math. Soc. Transl. 168(2), 173–199 (1995)Google Scholar
  21. 21.
    Fedorov Yu.N.: Integrable flows and Backlund transformations on extended Stiefel varieies with application to the Euler top on the Lie group SO(3). J. Non. Math. Phys. 12(2), 77–94 (2005)zbMATHCrossRefGoogle Scholar
  22. 22.
    Fedorov, Yu.N., Jovanović, B.: Nonholonomic LR systems as generalized Chaplygin systems with an invariant measure and geodesic flows on homogeneous spaces. J. Nonlinear Sci. 14(4), 341–381 (2004). arXiv: math-ph/0307016Google Scholar
  23. 23.
    Fedorov, Yu.N., Jovanović B.: Algebro-geometric description of continious and discrete Neumann systems on Stiefel varieties as a matrix generalization of Jacobi-Mumford systems (in preparation)Google Scholar
  24. 24.
    Flaschka H.: Towards an algebro-geometric interpretation of the Neumann system. Tohoku Math. J. (2) 36(3), 407–426 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Griffits F., Harris J.: Principles of algebraic geometry. Wiley, New York (1978)Google Scholar
  26. 26.
    Guillemin V., Sternberg S.: Symplectic techniques in physics. Cambridge University press, Cambridge (1984)zbMATHGoogle Scholar
  27. 27.
    Jensen G.: Einstein metrics on principal fiber bundles. J. Diff. Geom. 8, 599–614 (1973)zbMATHGoogle Scholar
  28. 28.
    Kapustin, S.: The Neumann system on Stiefel varieties. Preprint (1992) (Russian)Google Scholar
  29. 29.
    Kobayashi S., Nomizu K.: Foundation of Differential Geometry, vol. II, pp. 468. Willey, New York (1969)Google Scholar
  30. 30.
    Knörrer H.: Geodesics on quadrics and a mechanical problem of C.Neumann. J. Reine Angew. Math. 334, 69–78 (1982)MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Kummer M.: On the construction of the reduced phase space of a Hamiltonian system with symmetry. Indiana Univ. Math. J. 30, 281–291 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Kuznetsov, V.B.: Isomorphism of an n-dimensional Neumann system and an n-site Gaudin magnet. (Russian) Funktsional. Anal. i Prilozhen. 26(4), 88–90 (1992) (Russian)[translation in Funct. Anal. Appl. 26(4), 302–304 (1992)]Google Scholar
  33. 33.
    Manakov S.V.: Note on the integrability of the Euler equations of n–dimensional rigid body dynamics. Funkts. Anal. Prilozh. 10(4), 93–94 (1976) (Russian)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Mikityuk, I.V.: Integrability of the Euler equations associated with filtrations of semisimple Lie algebras. Matem. Sbornik 125(167) No. 4 (1984) (Russian) [English translation: Math. USSR Sbornik 53(2), 541–549 (1986)]Google Scholar
  35. 35.
    Moser, J.: Geometry of quadric and spectral theory. In: Chern Symposium 1979, pp. 147–188. Springer, Berlin (1980)Google Scholar
  36. 36.
    Moser, J.: Various aspects of integrable Hamiltonian systems. Dynamical systems (C.I.M.E. Summer School, Bressanone, 1978). In: Progr. Math. vol. 8, pp. 233–289. Birkhuser, Boston (1980)Google Scholar
  37. 37.
    Mumford D.: Tata Lectures on Theta. Birkhaüser, Boston (1984)zbMATHGoogle Scholar
  38. 38.
    Mishchenko, A.S., Fomenko, A.T.: Generalized Liouville method of integration of Hamiltonian systems. Funkts. Anal. Prilozh. 12(2), 46–56 (1978) (Russian) [English translation: Funct. Anal. Appl. 12, 113–121 (1978)]Google Scholar
  39. 39.
    Nekhoroshev, N.N.: Action-angle variables and their generalization. Tr. Mosk. Mat. O.-va. 26, 181–198 (1972) (Russian) [English translation: Trans. Mosc. Math. Soc. 26, 180–198 (1972)]Google Scholar
  40. 40.
    Neumann C.: De probleme quodam mechanico, quod ad primam integralium ultra-ellipticoram classem revocatum. J. Reine Angew. Math. 56 (1859)Google Scholar
  41. 41.
    Perelomov, A.M.: Some remarks on the integrability of the equations of motion of a rigid body in an ideal fluid, Funkt. Anal. Prilozh 15(2), 83–85 (1981) (Russian) [English translation: Funct. Anal. Appl. 15, 144–146 (1981)]Google Scholar
  42. 42.
    Ratiu T.: The C Neumann problem as a completely integrable system on an adjoint orbit. Trans. Am. Math. Soc. 264(2), 321–329 (1981)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Reyman, A.G.: Integrable Hamiltonian systems connected with graded Lie algebras, Zap. Nauchn. Semin. LOMI AN SSSR 95, 3–54 (1980) (Russian) [English translation: J. Sov. Math. 19, 1507–1545 (1982)]Google Scholar
  44. 44.
    Reyman, A.G., Semonov-Tian-Shanski, M.A.: Group theoretical methods in the theory of finite dimensional integrable systems. In: Dynamical systems VII Itogi Nauki i Tekhniki. Sovr. Probl. Mat. Fund. Naprav. vol.16, VINITI, Moscow (1987) (Russian) [English transl.: Encyclopaedia of Math.Sciences, vol. 16, Springer (1994)]Google Scholar
  45. 45.
    Saksida P.: Nahm’s equations and generalizations of the Neumann system. Proc. Lond. Math. Soc. 78(3), 701–720 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  46. 46.
    Saksida P.: Integrable anharmonic oscilators on spheres and hyperbolic spaces. Nonlinearity 14, 977–994 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  47. 47.
    Suris Y.B.: The problem of integrable discretization: Hamiltonian approach. In: Progress in Mathematics, vol. 219. Birkhuser Verlag, Basel (2003)CrossRefGoogle Scholar
  48. 48.
    Thimm A.: Integrable geodesic flows on homogeneous spaces. Ergod. Th. Dynam. Syst. 1, 495–517 (1981)MathSciNetzbMATHGoogle Scholar
  49. 49.
    Veselov, A.P.: Finite zone potentials and integrable systems on a sphere with quadratic potential. Funkt. Anal. Prilozh. 14(1), 48–50 (1980). (Russian) [English translation: Funct. Anal. Appl. 14, 37–39 (1980)]Google Scholar
  50. 50.
    Wojciechowski S.: Integrable one-partical potentials related to the Neumann system and the Jacobi problem of geodesic motion on an ellipsoid. Phys. Lett. A 107, 107–111 (1985)MathSciNetCrossRefGoogle Scholar
  51. 51.
    Zung N.T.: Torus actions and integrable systems. In: Bolsinov A.V., Fomenko A.T., Oshemkov A.A. (eds.) Topological Methods in the Theory of Integrable Systems, pp. 289–328. Cambridge Scientific Publ., Cambridge. arXive: math.DS/0407455Google Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.Department de Matemàtica IUniversitat Politecnica de CatalunyaBarcelonaSpain
  2. 2.Mathematical Institute SANUSerbian Academy of Sciences and ArtsBelgradSerbia

Personalised recommendations